Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Elko, NV

August 17, 2004Elko County, Eureka County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 17, 2004, 3:56 PM PDT for Elko County, Eureka County, Nevada. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 3:56 PM PDT (22:56 UTC)
Expired
Aug 17, 2004, 4:55 PM PDT
In force
59 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

Counties Elko County, NV, Eureka County, NV

The radar

The Elko radar (KLRX), 59 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 172256
SVRLKN
NVC007-011-172355-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
355 PM PDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EUREKA COUNTY IN NORTH CENTRAL NEVADA
  THIS INCLUDES THE CITIES OF...PINE VALLEY...PALISADE...EMIGRANT
  PASS...BEOWAWE
  SOUTH CENTRAL ELKO COUNTY IN NORTHEAST NEVADA

* UNTIL 455 PM PDT

* AT 355 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED      
  NEAR EMIGRANT PASS...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PALISADE BY 410 PM PDT
  8 MILES NORTH OF PINE VALLEY BY 430 PM PDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4078 11636 4063 11649 4014 11638 4011 11596
      4029 11588 4057 11595

$$
SLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:13 PM PDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 17, 2:13 PM PDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
213 PM PDT TUE AUG 17 2004

.SYNOPSIS...ABUNDANT MOISTURE OVER NORTHERN AND CENTRAL NEVADA WILL
BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO THE AREA TONIGHT
THROUGH THE WEEKEND.
&&

.DISCUSSION...UPPER LOW CENTER OVER SLC ROTATING WRAP AROUND MOISTURE
OVER CWA TODAY. MAIN PCPN BAND OVER ELKO AND WHITE PINE COUNTIES THIS
AFTERNOON EXPECT TO DRIFT INTO EXTREME EASTERN CWA OVERNIGHT. WITH
LIS NEAR ZERO THROUGH MIDNIGHT AND PLENTY OF RESIDUAL MOISTURE...WILL
KEEP FLASH FLOOD WATCH OUT THROUGH 10 PM THIS EVENING FOR ALL ZONES
EXCEPT NORTHERN NYE. AT SAME TIME...STRONG TSTMS ARE DEVELOPING
BEHIND TROF IN WESTERN NEVADA ATTM. SECOND SHORTWAVE THEN ROTATES
OVER EASTERN ZONES ON WEDNESDAY FOR ANOTHER ACTIVE TSTM DAY. AIRMASS
REMAINS UNSTABLE UNDER A WEAK RIDGE THURSDAY THROUGH THE WEEKEND FOR
AFTN AND EVENING TSTMS EACH DAY. DRIER NORTHWEST FLOW FORECASTED TO
DEVELOP LATE SUNDAY INTO NEXT MONDAY FOR RETURN TO A DRIER AND STABLE
AIRMASS...BUT MODELS HAVING PROBLEM PLACING LOCATION OF UPPER LOW OFF
SOUTHERN CA COAST. WILL HAVE MONDAY AND TUESDAY DRY. HARMER
&&

.LKN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
IN EFFECT THROUGH 1000 PM PDT TONIGHT FOR NORTH AND CENTRAL NEVADA
ZONES 030>037. &&

HARMER
Hazardous weather outlook, Aug 17, 6:00 AM PDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
600 AM PDT TUE AUG 17 2004

NVZ013-030>037-180300-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
600 AM PDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN NEVADA

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE COMBINED WITH AN UNSTABLE AIR MASS OVER THE AREA
WILL TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY OVER NORTHERN
AND CENTRAL NEVADA. SLOW MOVING THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAIN OVER THE SAME AREA FOR AN EXTENDED PERIOD OF TIME. DUE TO
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD
OF TIME...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR NORTHERN
AND CENTRAL NEVADA. FOR FURTHER DETAILS...PLEASE SEE PRODUCT
RNOFFALKN...WGUS65 KLKN

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD.
SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN...ESPECIALLY OVER EAST
AND NORTHEAST NEVADA. THE SLIGHT POSSIBILITY OF FLASH FLOODING EXISTS
OVER EASTERN NEVADA THROUGH SATURDAY BEFORE THE ARRIVAL OF A DRIER
AIR MASS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

TRUDEL

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:28 PM PDTFlash Flood WarningLKNEureka, Lander2 hr
Aug 16, 10:30 PM PDTFlash Flood WarningLKNEureka, Lander2 hr
Aug 17, 1:26 PM PDTSevere Thunderstorm WarningLKNElko34 min
Aug 17, 2:03 PM PDTSevere Thunderstorm WarningLKNElko, Eureka57 min
Aug 17, 2:52 PM PDTSevere Thunderstorm WarningLKNElko, Eureka, Lander63 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.